Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 268, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 29, 2011, 6:22 PM EDT for Orangeburg County, South Carolina. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 29, 2011, 6:22 PM EDT (22:22 UTC)
- Expired
- Aug 29, 2011, 7:00 PM EDT
- In force
- 38 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
County Orangeburg County, SC
The radar
The Columbia radar (KCAE), 47 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 6:28 PM EDT | TSTM WND DMG | 1 Ssw North, SC | SHERIFF DISPATCH REPORTED TREES DOWN NEAR THE TOWN OF NORTH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 29, 3:56 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2531 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 638 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
464
WUUS52 KCAE 292222
SVRCAE
SCC075-292300-
/O.NEW.KCAE.SV.W.0268.110829T2222Z-110829T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
622 PM EDT MON AUG 29 2011
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 700 PM EDT
* AT 621 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 13 MILES WEST OF ORANGEBURG...
AND MOVING EAST AT 10 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE ORANGEBURG AND
BROOKDALE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
MONDAY EVENING FOR CENTRAL SOUTH CAROLINA.
&&
LAT...LON 3342 8119 3361 8118 3361 8094 3361 8091
3361 8090 3361 8085 3361 8081 3358 8078
3338 8080
TIME...MOT...LOC 2222Z 276DEG 10KT 3350 8107
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 3:05 PM EDT, 3 hours 17 minutes earlier.
Area forecast discussion, Aug 29, 3:05 PM EDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 305 PM EDT MON AUG 29 2011 .SYNOPSIS... A WEAK SURFACE TROUGH...AN UPPER LEVEL DISTURBANCE...AND AN INCREASE IN ATMOSPHERIC MOISTURE WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. FAIR WEATHER IS EXPECTED TUESDAY AND WEDNESDAY AS WEAK HIGH PRESSURE AND DRIER AIR BUILDS IN. UPPER LEVEL ENERGY AND SOME INCREASE IN MOISTURE MAY PROVIDE ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS LATE WEEK. && .NEAR TERM /THROUGH TONIGHT/... SURFACE TROUGH REMAINS ACROSS EASTERN PORTIONS OF SC THIS AFTERNOON. UPPER LEVEL SHORTWAVE SHOWING UP ON WATER VAPOR CURRENTLY MOVING INTO THE UPSTATE. MSAS/LAPS DATA SHOWING MODERATE INSTABILITY ACROSS THE COASTAL PLAIN. WITH THE SHORTWAVE MOVING THROUGH THIS AFTERNOON...EXPECT TO HAVE ISOLATED SHOWERS AND STORMS DEVELOP. WILL CONTINUE WITH THE SLIGHT CHANCE POPS THROUGH THE LATE EVENING HOURS. AFTERNOON TEMPS GENERALLY IN THE MID 90S...THEN FALLING OVERNIGHT TO AROUND 70. THE AREA WILL BE UNDER WEAK SURFACE WEDGE FLOW...WITH WEAK SOUTHWESTERLY FLOW ALOFT...WHICH COULD AID IN THE FORMATION OF SCATTERED TO POSSIBLY BROKEN CLOUDS OVERNIGHT. && .SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/... VERY LITTLE CHANGE IN THINKING FOR THE SHORT TERM PERIOD. FLAT UPPER LEVEL RIDGING WILL TAKE PLACE OVER THE REGION INTO WEDNESDAY...BUT HEIGHTS BEING TO FALL A BIT WEDNESDAY NIGHT INTO THURSDAY. THE AIRMASS REMAINS RATHER DRY OVER THE CAROLINAS. SUBSIDENCE ASSOCIATED WITH THE SURFACE AND UPPER RIDGE WILL LIMIT CONVECTION AND WILL CONTINUE WITH A DRY FORECAST THROUGH WEDNESDAY...BUT AS HEIGHTS BEGIN TO FALL BY THURSDAY A SLIGHT CHANCE WILL BE INTRODUCED. HIGH TEMPERATURES WILL REMAIN NEAR NORMAL WITH HIGHS AROUND 90. OVERNIGHT LOWS ARE EXPECTED TO BE IN THE UPPER 60S TUESDAY THROUGH THURSDAY NIGHT. && .LONG TERM /FRIDAY THROUGH MONDAY/... LITTLE CHANGE MADE TO THE EXTENDED PERIODS. MEDIUM RANGE MODELS ARE IN REASONABLE AGREEMENT WITH THE PATTERN DURING THIS PERIOD...FAVORING A BUILDING UPPER RIDGE OVER THE OHIO VALLEY INTO THE SOUTHEAST WITH TROUGHING OVER THE UPPER MIDWEST AND OFF THE ATLANTIC COAST. BY SUNDAY/SUNDAY NIGHT THEN INTO MONDAY...A DEEP UPPER LOW DIVES INTO THE GREAT LAKES REGION SUNDAY WHICH WILL PUSH A FRONT AND INCREASED MOISTURE INTO THE AREA THROUGH MONDAY...INCREASING CHANCES OF RAIN. TEMPERATURES THROUGH THE EXTENDED PERIOD WILL BE NEAR NORMAL FOR OVERNIGHT LOWS...BUT ABOVE NORMAL FOR AFTERNOON HIGHS. HIGH TEMPERATURES WILL GENERALLY BE IN THE 90S THROUGH MUCH OF THE PERIOD. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... MAINLY VFR CONDITIONS ARE EXPECTED THE NEXT 24 HOURS. DRIER AIR GETS MODIFIED AS A SEA BREEZE PUSHES INLAND 21Z-03Z. WILL INCLUDE SHOWERS IN THE VICINITY REMARK 22Z-05Z TONIGHT. AFTER 00Z NAM SORT OF LOOKS WEDGY WITH NORTHEAST LOW LEVEL WINDS AND MOISTURE CONVERGENCE OVER THE AREA. SO DECIDED SCATTERED CLOUDS NEAR 4.5 KFT WOULD BE A GOOD FORECAST FOR THE OVERNIGHT HOURS. CAN NOT RULE OUT THE CLOUD DECK BECOMING BROKEN OVERNIGHT. EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS TO AVIATION EXPECTED THROUGH THURSDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM...77 AVIATION...
Hazardous weather outlook, Aug 29, 6:04 PM EDT, 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 604 PM EDT MON AUG 29 2011 GAZ040-063>065-077-SCZ015-018-020-021-025-026-302215- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-MCCORMICK- NEWBERRY-FAIRFIELD-EDGEFIELD-SALUDA- 604 PM EDT MON AUG 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SCZ016-022-027>031-035>038-041-302215- CHESTERFIELD-KERSHAW-LEXINGTON-RICHLAND-LEE-AIKEN-SUMTER-BARNWELL- ORANGEBURG-CALHOUN-CLARENDON-BAMBERG- 604 PM EDT MON AUG 29 2011 ...SEVERE THUNDERSTORM WATCH 817 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NEEDED THIS EVENING.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 4:47 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon | 43 min |
| Aug 29, 5:28 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Richland | 47 min |
| Aug 29, 6:54 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lee, Richland, Sumter | 51 min |
| Aug 29, 7:14 PM EDT | Flash Flood Warning | CAE | Richland | 31 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.